West Virginia, 2008

Hail in West Virginia, June 20, 2008

June 20, 2008 · NWS RLX · 8 events in 5 counties and zones

Thunderstorms fired during the peak heating hours as a weak surface trough approached. Instability was greatest near the Ohio River where dew points climbed into the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms fired during the peak heating hours as a weak surface trough approached. Instability was greatest near the Ohio River where dew points climbed into the lower 60s. The thunderstorms produced some large hail. There was minimal upper air support, which contributed to the overall lack of organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 20, 12:38 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 20, 12:38 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT FRI JUN 20 2008

.SYNOPSIS...
UPPER LEVEL LOW AND COLD FRONT DOMINATE THROUGH THE WEEKEND. PATTERN
CHANGE EXPECTED INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO INCREASE POPS ACROSS THE AREA AS MOISTURE AND INSTABILITY
INCREASE. HOWEVER...TWO AREAS OF HIGHEST POPS THIS AFTERNOON. ONE WILL
BE VICINITY OF THE OHIO RIVER WHERE 850MB BOUNDARY POOLS MOISTURE
AND ENHANCES LIFT...AND THE OTHER ACROSS THE FAR SOUTH WHERE
NORTHERN EDGE OF CONVECTION WELL AHEAD OF SOUTHERN ILLINOIS VORT MAX
WILL AFFECT THIS AREA. OTHERWISE...CU FIELD INCREASING THIS
AFTERNOON WITH HEATING...WITH DIURNAL WIDELY SCATTERED TO SCATTERED
CONVECTION. TEMPS STILL LOOK GOOD...WITH AREAS THAT RECEIVED RAIN
THIS MORNING RECOVERING QUICKLY WITH SUNSHINE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
500HPA SHORT WAVE TROUGH WILL TREK ACROSS KENTUCKY AND TENNESSEE ON
SATURDAY SPREADING ITS INFLUENCE INTO THE SOUTHERN HALF OF THE CWA.
AN INCREASE IN ATMOSPHERIC MOISTURE WILL ACCOMPANY THIS
FEATURE...ALTHOUGH THE BEST ELEVATED FORCING WILL KEEP THE BULK OF
THE PRECIPITATION TO THE SOUTH OF THE AREA...MERITING ONLY SLIGHT
CHANCE POPS ACROSS THE SOUTH. THIS FEATURE WILL MOVE INTO THE MID
ATLANTIC REGION BY EVENING. THE REST OF THE CWA WILL FIND ITSELF
PRONE TO MORE AFTERNOON SHOWERS AND THUNDERSTORMS INDUCED BY DAYTIME
HEATING...AND ALSO TRIGGERED BY WEAK DISTURBANCES IN THE FORM OF
VORTICITY MAXIMA AND SURFACE TROUGHS THROUGH THE WEEKEND AND INTO
THE FIRST PART OF THE WORK WEEK. THE PARENT TROUGH WILL BEGIN TO DIP
INTO THE SOUTHERN LAKES AT THIS TIME...AND CONTINUE TO SEND IMPULSES
IN THE BROADENING CYCLONIC FLOW. FOR NOW...THE MOST DEFINED FEATURE
PRESENTS ITSELF IN THE FORM OF A COLD FRONT SUNDAY MORNING AND EARLY
SUNDAY AFTERNOON. THIS WILL BE THE BEST FORCING OF UPWARD MOTION
WITH LOW LEVEL MOISTURE IN PLACE. THE RESULT WILL BE VARIABLE
CLOUDINESS WITH PLENTY OF CUMULUS ACTION...AND TOWERING CUMULUS
WHERE THE BEST SUPPORT OCCURS. COLD POOL ALOFT WILL ALSO AID IN THIS
SET UP PROVIDING AN UNSTABLE ENVIRONMENT. COULD SEE SOME STRONG
STORMS OUT OF THIS SET UP...BUT WILL NOT GENERATE ANY EXCITEMENT AT
THIS TIME.

KEPT THE TEMPERATURES ON THE COOL SIDE...AS GUIDANCE NUMBERS SEEM TO
BE GOING A LITTLE BIT ON THE WARM SIDE GIVEN THE EXPECTED AMOUNT OF
CLOUD COVER AND PRECIPITATION. THESE NUMBERS GENERALLY RUN A COUPLE
OF DEGREES OFF THE AVERAGE MAX T VALUE PACE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TROUGH PATTERN OVER THE EASTERN U.S. WILL LIFT INTO MORE OF A ZONAL
PATTERN BY THE END OF THE PERIOD.  THIS WILL ALLOW TEMPERATURES TO
MODERATE TOWARDS SEASONABLE LEVELS BY WEDNESDAY/THURSDAY.

GENERALLY ACCEPTED HPC SOLUTION FOR THE EXTENDED.  WEAK HIGH
PRESSURE BUILDS IN AT THE SURFACE ON MONDAY...BUT MODELS SHOW ONE
LAST SHORTWAVE DIGGING INTO THE TROUGH INTO TUESDAY.  GFS IS PRETTY
SHARP WITH THIS...AND EVEN DEVELOPS A CLOSED LOW WHICH DRIFTS OFF
THE MIDATLANTIC COAST TUESDAY NIGHT.  NOT GOING TO BUY THIS
AGGRESSIVE SOLUTION FOR NOW...AND INSTEAD KEEP SOME LOW CHANCE POPS
FOR SCATTERED SHRA/TSRA INTO MONDAY NIGHT...WITH A DIURNAL CHARACTER.

RISING HEIGHTS TUESDAY/WEDNESDAY...ALONG WITH LINGERING SURFACE HIGH
PRESSURE...WILL KEEP PRECIPITATION AT BAY WHILE TEMPERATURES SLOWLY
RISE.  WARM FRONTAL BOUNDARY TRIES TO SET UP ON THURSDAY...HAVE SOME
LOW POPS INSERTED FOR THIS.  MEX/ENSEMBLE TEMPERATURES IN GOOD
AGREEMENT WITH HPC SUGGESTIONS...AND STAYED CLOSE.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...

VFR OUTSIDE OF CONVECTION THIS AFTERNOON. AREAS MOST LIKELY FOR
THUNDERSTORMS WOULD BE FROM ALONG THE OHIO RIVER TO ACROSS THE FAR
NORTH...AND ALSO ACROSS THE FAR SOUTH. INCLUDED TEMPO THUNDER IN ALL
TERMINALS THIS AFTERNOON EXCEPT CRW AND BKW...WHERE ONLY CB IS
MENTIONED DUE TO LESS COVERAGE. CONVECTION ENDS BY 01Z EXCEPT FOR
THE FAR SOUTH. SOME FOG FORMATION IS LIKELY TONIGHT...ESPECIALLY IN
AREAS THAT RECEIVE RAIN THIS AFTERNOON...CONFIDENT ENOUGH TO INCLUDE
IFR FOG MOST TERMINALS 08Z-12Z. AFTER 13Z SATURDAY...GENERALLY VFR
CEILINGS 5000-8000 FEET WITH CHANCE OF CONVECTION...ESPECIALLY
SOUTHEASTERN PORTIONS OF AREA.

AVIATION OUTLOOK /AFTER 18Z SATURDAY/...THUNDERSTORMS POSSIBLE
SATURDAY AFTERNOON AS COLD FRONT APPROACHES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...CL
AVIATION...JMV
Hazardous weather outlook, Jun 20, 2:55 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT FRI JUN 20 2008

VAZ003-004-WVZ013-015-016-018-020-024>040-046-047-210800-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-
210800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-RITCHIE-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 20, 12:55 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT FRI JUN 20 2008

WVZ014-015-201830-
KANAWHA-PUTNAM-
155 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND
SOUTHERN PUTNAM COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF NITRO...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 200 PM...TORNADO AROUND
205 PM...NITRO AROUND 210 PM...BANCROFT AROUND 215 PM...INSTITUTE
AROUND 220 PM AND CROSS LANES AROUND 225 PM.
Special weather statement, Jun 20, 1:09 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI JUN 20 2008

WVZ006-007-014-201845-
CABELL-MASON-PUTNAM-
209 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL...NORTHERN
PUTNAM AND SOUTHERN MASON COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 13 MILES NORTHEAST OF PROCTORVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 235 PM...BUFFALO
AROUND 240 PM AND WINFIELD AROUND 245 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 2:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT FRI JUN 20 2008

WVZ015-027-201945-
CLAY-KANAWHA-
312 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT CLAY AND NORTHEASTERN KANAWHA
COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 15 MILES WEST OF CLAY...MOVING EAST AT
25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GLEN AROUND 320 PM...PROCIOUS AROUND 335 PM
AND WALLBACK AROUND 345 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 49 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Roane

When
June 20, 2:35 PM EST
Where
Roane County, 3 mi N of Walton
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.673, -81.400

Hail, Braxton

When
June 20, 3:21 PM EST
Where
Braxton County, 0.93 mi S of Servia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.607, -80.947

Hail, Calhoun

When
June 20, 3:23 PM EST
Where
Calhoun County, 2 mi ESE of Grantsville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.909, -81.066

The hail covered the ground, making it looked like it had snowed.

Hail, Gilmer

When
June 20, 3:40 PM EST
Where
Gilmer County, Glenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -80.830

Hail, Gilmer

When
June 20, 3:45 PM EST
Where
Gilmer County, Glenville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.930, -80.830

Hail, Gilmer

When
June 20, 3:51 PM EST
Where
Gilmer County, Glenville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.930, -80.830

Hail, Tyler

When
June 20, 6:25 PM EST
Where
Tyler County, 5 mi WSW of Middlebourne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.472, -80.987

Hail, Tyler

When
June 20, 6:30 PM EST
Where
Tyler County, Shiloh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -81.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110632, 110622, 110630, 110625, 110628, 110624, 110608, 110605.